Research output

Article in Journal ()

Modelling Wolbachia Infection in a Sex-Structured Mosquito Population Carrying West Nile Virus

Citation
Farkas JZ, Gourley S, Liu R & Yakubu A (2017) Modelling Wolbachia Infection in a Sex-Structured Mosquito Population Carrying West Nile Virus, Journal of Mathematical Biology, 75 (3), pp. 621-647.

Abstract
Wolbachia is possibly the most studied reproductive parasite of arthropod species. It appears to be a promising candidate for biocontrol of some mosquito borne diseases. We begin by developing a sex-structured model for a Wolbachia infected mosquito population. Our model incorporates the key effects of Wolbachia infection including cytoplasmic incompatibility and male killing. We also allow the possibility of reduced reproductive output, incomplete maternal transmission, and different mortality rates for uninfected/infected male/female individuals. We study the existence and local stability of equilibria, including the biologically relevant and interesting boundary equilibria. For some biologically relevant parameter regimes there may be multiple coexistence steady states including, very importantly, a coexistence steady state in which Wolbachia infected individuals dominate. We also extend the model to incorporate West Nile virus (WNv) dynamics, using an SEI modelling approach. Recent evidence suggests that a particular strain of Wolbachia infection significantly reduces WNv replication in Aedes aegypti. We model this via increased time spent in the WNv-exposed compartment for Wolbachia infected female mosquitoes. A basic reproduction number R0 is computed for the WNv infection. Our results suggest that, if the mosquito population consists mainly of Wolbachia infected individuals, WNv eradication is likely if WNv replication in Wolbachia infected individuals is sufficiently reduced.

Keywords
Wolbachia; sex-structure; West Nile virus; epidemic; stability

StatusPublished
AuthorsFarkas Jozsef Zoltan, Gourley Stephen, Liu Rongsong, Yakubu Abdul-Aziz
Publication date09/2017
Publication date online17/01/2017
Date accepted by journal30/12/2016
PublisherSpringer Verlag
ISSN 0303-6812
LanguageEnglish

Journal
Journal of Mathematical Biology: Volume 75, Issue 3

© University of Stirling FK9 4LA Scotland UK • Telephone +44 1786 473171 • Scottish Charity No SC011159
My Portal